Texas, 2019

Hail and Damaging Winds in Texas, September 29, 2019

September 29, 2019 · NWS MAF · 3 events in 2 counties and zones

An upper level trough was over the western half of the country moving eastward. Moisture and instability were across West Texas along with sufficient wind shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough was over the western half of the country moving eastward. Moisture and instability were across West Texas along with sufficient wind shear. These conditions resulted in storms developing with strong winds and hail across West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 29, 1:48 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 29, 1:48 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
248 PM CDT Sun Sep 29 2019

.DISCUSSION...
Persistent moist pattern will continue through much of the
upcoming work week as a strong upper level ridge remains
anchored over the eastern half of the nation with a large upper
level trough moving very slowly eastward across the western half
of the nation. Storms will once again be favored in the western
half of the forecast area this evening furthest away from the
ridge. A few storms could be on the strong to severe side with
surface capes near 2000 j/kg and wind shear of 25 to 30 knots.

By late Monday a moist tropical connection will become established
as deep and long southerly fetch taps into the remains of
tropical storm Narda near the southern Mexican coast. The highest
precipitation chances and precipitation amounts through the
middle of next week will continue to be across the western half of
the forecast area, furthest away from the ridge. Locally heavy
rainfall and flooding will be the greater concern next week across
the Guadalupe Mountains and southeast New Mexico Plains closest
to the tropical moisture surge. Rainfall amounts in these areas
could exceed 2 inches through mid week. Will mention the heavy
rain potential in the Hazardous Weather Outlook and will issue
a Special Weather Statement for these areas. Poor lapse rates
should limit the potential for severe thunderstorms. Better
precipitation chances and increasing precipitation amounts should
pull further east into the eastern Permian Basin by next Wednesday
and Thursday when the flow aloft will turn more southwesterly and
a cold front enters the picture. Temperatures could finally cool
to near and below normal by next Thursday and Friday due to the
persistent cloud cover, precipitation and eventual frontal
passage.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     74  90  72  89 /  10  10  20  20
Carlsbad                       71  89  69  84 /  40  50  70  70
Dryden                         77  93  73  93 /  20  20  20  20
Fort Stockton                  71  90  70  90 /  10  20  30  30
Guadalupe Pass                 62  83  63  76 /  40  50  90  70
Hobbs                          67  85  68  82 /  30  30  60  60
Marfa                          64  85  63  84 /  20  40  60  50
Midland Intl Airport           74  89  72  89 /  10  20  30  30
Odessa                         73  89  72  89 /  10  20  30  40
Wink                           74  92  72  90 /  30  30  50  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

10/12
Hazardous weather outlook, Sep 29, 1:46 PM CST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
246 PM CDT Sun Sep 29 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-302000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
246 PM CDT Sun Sep 29 2019 /146 PM MDT Sun Sep 29 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk of severe thunderstorms this afternoon into
this evening west of a line from Lamesa to Fort Stockton. These
storms may produce large hail and damaging winds. Frequent lightning
and locally heavy rainfall are possible with any storm, along with
localized flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms remain possible each day through next week. The
strongest storms could produce small hail, gusty winds, and heavy
rainfall, along with the potential for flooding or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Sep 29, 1:39 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
239 PM CDT Sun Sep 29 2019

TXZ274-292030-
Reeves County Plains TX-
239 PM CDT Sun Sep 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REEVES COUNTY UNTIL
330 PM CDT...

At 239 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Toyah, moving northeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Toyah.

This includes Interstate 20 between mile markers 9 and 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3167 10405 3155 10354 3116 10388 3120 10406
      3123 10409
TIME...MOT...LOC 1939Z 205DEG 13KT 3124 10396

87
Special weather statement, Sep 29, 1:56 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
256 PM CDT Sun Sep 29 2019

NMZ027>029-033-034-TXZ270>273-280-301100-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Chisos Basin-
Including the cities of Queen, Artesia, Carlsbad,
Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal,
Guadalupe Mountains NP, Pine Springs, Van Horn, Big Bend NP,
and Chisos Basin
256 PM CDT Sun Sep 29 2019 /156 PM MDT Sun Sep 29 2019/

...PERIODS OF HEAVY RAINFALL AND LOCALIZED FLASH FLOODING
POSSIBLE MONDAY AND TUESDAY ACROSS THE GUADALUPE MOUNTAINS AND
SOUTHEAST NEW MEXICO PLAINS...

Rain and thunderstorms will be on the increase through early next
week as moisture from the remains of tropical storm Narda move
across the Guadalupe Mountains and southeast New Mexico Plains.
The heaviest rain is expected by Monday night and will continue
through Tuesday. Rainfall amounts will vary, but 1 to 3 inches is
possible across portions of the area, which could result in flash
flooding.

All interests are encouraged to continue to monitor the latest
forecast.
Special weather statement, Sep 29, 2:16 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
316 PM CDT Sun Sep 29 2019

TXZ273-274-292100-
Eastern Culberson County TX-Reeves County Plains TX-
316 PM CDT Sun Sep 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REEVES AND
NORTHEASTERN CULBERSON COUNTIES UNTIL 400 PM CDT...

At 316 PM CDT, Doppler radar was tracking a strong thunderstorm 22
miles southwest of Orla, or 27 miles northwest of Toyah, moving north
at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Orla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3152 10406 3156 10427 3190 10421 3184 10389
TIME...MOT...LOC 2016Z 198DEG 16KT 3157 10415

87
Special weather statement, Sep 29, 2:29 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
329 PM CDT Sun Sep 29 2019

TXZ059-274-292130-
Loving TX-Reeves County Plains TX-
329 PM CDT Sun Sep 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REEVES...
NORTHWESTERN WARD AND EASTERN LOVING COUNTIES UNTIL 430 PM CDT...

At 328 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Toyah, moving north at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Toyah, Mentone and Slash Ranch.

This includes Interstate 20 between mile markers 22 and 29.

LAT...LON 3193 10382 3179 10340 3165 10349 3165 10361
      3163 10358 3164 10354 3162 10351 3130 10372
      3132 10400
TIME...MOT...LOC 2028Z 198DEG 15KT 3145 10375

87

The radar

The Midland/Odessa radar (KMAF), 192 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Culberson

When
September 29, 2:53 PM CST to 2:58 PM CST
Where
Culberson County, 34.14 mi E of Pine Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.847, -104.220

Thunderstorm Wind, Winkler

When
September 29, 4:31 PM CST
Where
Winkler County, 3 mi NW of Wink
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
31.781, -103.186

A thunderstorm moved across Winkler County and produced a 66 mph wind gust near Wink.

Thunderstorm Wind, Winkler

When
September 29, 7:58 PM CST
Where
Winkler County, 3 mi NW of Wink
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
31.781, -103.186

A thunderstorm moved across Winkler County and produced a 60 mph wind gust at the Winkler County Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853631, 853632, 853638.